Texas, 2019

Hail in Texas, May 28 to 29, 2019

May 28 to 29, 2019 · NWS OUN · 3 events in 3 counties and zones

Storms developed ahead of a dryline and produced large hail on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms developed ahead of a dryline and produced large hail on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 5:30 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 28, 5:30 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
630 PM CDT Tue May 28 2019

.AVIATION...
00z TAFs...Mostly VFR conditions expected this evening outside of
thunderstorm activity currently across southwest into central
Oklahoma. These storms should persist for the next few hours with
impacts most likely to KOKC and KOUN, although current trends
suggest these sites may not see direct impacts from the strongest
activity. More storms are expected towards tomorrow morning and
into the afternoon with possible MVFR conditions as well with
lower ceilings expected.

Ware
&&

.PREV DISCUSSION... /issued 319 PM CDT Tue May 28 2019/

DISCUSSION...
The focus is primarily on near-term convective severe, and most of
the analysis below will be focused on that.

Early this afternoon, 6.19 water vapor clearly shows the closed mid-
upper low centered near Denver, and a moisture gradient coincident
with trough's leading edge PVA extending from the Kansas/Colorado
border southward into central New Mexico. This signals increasing
ascent today in our area, and the 12z/17z/19z OUN observed
sounding overlay shows this and depicts gradual lifting of capping
inversion. We'll launch a 21z sounding also to continue to assess
BL evolution as well as cap strength. Stratus has gradually
increased and has tempered diabatic heating some near and east of
the I-35 corridor. Further west, stronger heating has contributed
to moderate to strong instability with MLCAPE to 3,000 J/kg,
possibly a little higher. 18z sounding at Lamont shows weak cap at
700-mb that should be lifted out shortly as ascent from
approaching shortwave arrives. An impressive 1,200 J of hail
growth zone CAPE alone is concerning. Supercells will be capable
of very large hail in this environment. 0-1-km shear of 18 knots
and LCL heights of around 775m were observed in this sounding as
well.

Convective initiation is probable in western Oklahoma and at
least isolated storms should evolve into supercells given
magnitude deep layer shear. Large hail will be the primary threat,
and damaging winds as well. Low-level shear is sufficient for a
tornado or two, but the best chance of this would be toward
evening when a modest strengthening/veering of low-level jet
occurs. Further south, temperatures are near 90 so this degree of
heating may result in CI despite stronger forcing being north.
Higher LCLs should limit the tornado concern somewhat relative to
further north. The storms could produce very large hail.

There could be some upscale growth later this evening, but the
degree of this is uncertain. As low level jet veers and Corfidi
vectors become more favorable, a corridor of heavy rainfall
amounts can't be ruled out. For now, given spatial uncertainties
have decided not to issue a Flood Watch, but we'll continue to
monitor convective trends. Keep in mind that much of north-central
Oklahoma is still experiencing areal flooding and flooding of
mainstem creeks and rivers. Soils are very saturated. It won't
take much to have flooding/flash flooding in these areas if
convection is able to develop and move over this area.

Water vapor shows two more shortwave troughs upstream nearly in
phase, near the Four Corners region and over southern California.
Ascent from these will influence convective development tomorrow
morning from West Texas northeastward across our Texas counties
and southwest Oklahoma. This should expand northeastward
throughout the day, up to a southward advancing front. Position of
driving features along with a consensus of model QPF suggests the
heaviest rainfall amounts could be sufficient for flooding/flash
flooding across southeast portions of the area, even without
antecedent conditions being critical.

Little/no change for the rest of the forecast period. A trend in
the synoptic pattern toward mean ridging won't preclude
thunderstorm activity, but may place us in a slightly less active
pattern. Remnant MCS are still possible. Deterministic and
ensemble run total QPF out to 7 days suggests not overly
concerning amounts to add to the ongoing flooding situation, but
something we'll have to watch closely.

Flood Watch tomorrow will be out shortly.

BRB/Bunker

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  74  56  78 /  40  80  40   0
Hobart OK         61  73  54  78 /  20  70  20   0
Wichita Falls TX  68  76  59  81 /  20  90  40   0
Gage OK           53  70  48  76 /  10  20  10   0
Ponca City OK     63  73  54  76 /  50  40  40   0
Durant OK         71  81  63  82 /  20 100  90   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Wednesday morning through Thursday morning for
     OKZ031-032-041>043-046>048-050>052.

TX...None.
&&

03/25/08
Hazardous weather outlook, May 28, 7:55 AM CST, 10 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
855 AM CDT Tue May 28 2019

OKZ004>048-050>052-TXZ083>090-291400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
855 AM CDT Tue May 28 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an Enhanced Risk for severe thunderstorms this afternoon
and evening.

Location...
The Enhanced Risk is across portions of central and northeast
Oklahoma, including Ponca City, Stillwater, and the Oklahoma
City area. The Slight Risk covers most of the rest of Oklahoma
and western north Texas, with the exception of far western
Oklahoma and adjacent parts of north Texas.

Timing...
3 PM this afternoon through midnight.

Impacts...
Hail up to baseball size.
Winds of 60 to 80 mph.
Low tornado risk.

Discussion...
Thunderstorms are expected to develop along a dryline this
afternoon, just west of Highway 81. Thunderstorm coverage may be
isolated. If storms develop, supercells are expected. These storms
will move northeastward through the evening hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is an Enhanced Risk of severe storms across far
southeastern Oklahoma with a Slight Risk across western north
Texas and the remaining southeastern half of Oklahoma on
Wednesday.

Thereafter, there are off an on chances of thunderstorms this
weekend into early next week, but predictability in location and
strength of storms is too low for any organized severe storm risk
areas.

.Heavy Rain and Flooding...
Flooding problems will continue or return in areas that see
thunderstorms. Persons who live near or have interests in low
lying areas should pay close attention to forecasts and warnings.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 28, 6:32 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             5 NW PERKINS            36.03N 97.09W
05/28/2019  E1.00 INCH       PAYNE              OK   TRAINED SPOTTER

&&

JP
Local storm report, May 28, 6:33 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             5 NW PERKINS            36.03N 97.08W
05/28/2019  M2.50 INCH       PAYNE              OK   PUBLIC

            2.5 INCH HAIL MEASURED.

&&

JT
Local storm report, May 28, 6:35 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             5 S STILLWATER          36.05N 97.05W
05/28/2019  E1.00 INCH       PAYNE              OK   PUBLIC

            MPING REPORT

&&

JT
Local storm report, May 28, 6:37 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             4 S STILLWATER          36.06N 97.06W
05/28/2019  E1.50 INCH       PAYNE              OK   EMERGENCY MNGR

            1.5 INCH HAIL MEASURED AT HWY 177 AND 80TH.

&&

JT
Special weather statement, May 28, 6:37 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
737 PM CDT Tue May 28 2019

TXZ085-086-088-089-290100-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
737 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita...
northwestern Archer...southeastern Wilbarger and northeastern Baylor
Counties Until 800 PM CDT...

AT 735 PM CDT, a strong thunderstorm was located near Lake Diversion,
moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Holliday, Dundee, Mankins and Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3368 9902 3379 9909 3403 9879 3380 9861
TIME...MOT...LOC 0035Z 236DEG 22KT 3377 9898

BRB
Local storm report, May 28, 6:38 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             LANGSTON                35.95N 97.26W
05/28/2019  E1.75 INCH       LOGAN              OK   PUBLIC

            TWITTER REPORT WITH PICTURE. TIME BASED ON RADAR.

&&

JT

The radar

The Altus AFB radar (KFDR), 59 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baylor

When
May 28, 6:44 PM CST
Where
Baylor County, 12.23 mi ENE of Lake Kemp Dam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.830, -98.960

Time estimate from radar.

Hail, Wichita

When
May 28, 7:23 PM CST
Where
Wichita County, 1.8 mi SE of Iowa Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.930, -98.650

Dime size hail at bell road and Hwy 367. Time based on radar.

Hail, Clay

When
May 29, 8:01 AM CST
Where
Clay County, 2.76 mi N of Lake Arrowhead Dam
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.800, -98.370

Spotternetwork reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831947, 831948, 831949.